Safety of Effexor

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by sgal, Jun 10, 2015.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. sgal

      sgal Member

      Tinnitus Since:
      Cause of Tinnitus:
      ? probably hearing loss.
      I'm on Effexor for anxiety and depression. My doctor told me that tinnitus is not listed as a side effect of Effexor. Doing my own search, it appears tinnitus is a side effect although not common. I've experienced a rise in tinnitus using both Zoloft and Effexor as the dosage increases. I know they are very similar in composition. I don't feel I have a choice about whether to be on an antidepressant right now. I need to be. I just want to know if the increase in tinnitus I'm experiencing on Effexor will go back down when I do come off the drug? Thank you.
    2. Dr. Nagler

      Dr. Nagler Member

      Atlanta, Georgia USA
      Tinnitus Since:
      As with Zoloft, Effexor is not known to cause auditory damage. Thus, any increase in tinnitus loudness (however uncommon) that is a pharmacological effect of the Effexor should be expected to settle back down within 10-14 days of discontinuing the drug. One thing to keep in the back of your mind is the fact that as you come off the Effexor, if the underlying cause of the depression for which you are taking the drug in the first place has not been effectively addressed, then you will typically be more depressed when you stop the drug. And depression itself can cause an increase in tinnitus loudness. So if you need the drug, by all means take it - but try to address the cause for your depression as well; otherwise you can wind up right back where you started.

      You are most welcome.

      Dr. Stephen Nagler

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.